Catching up with my so-called life.

Semaphore beach

Semaphore beach

That’s where I should have gone today! After several days battling the little-publicised effects of withdrawal from SSRI anti-depresssants, it was time to get moving. However, that was probably asking a bit much of myself since the first regular new dose only happened this morning. I’m the impatient type and try to just switch myself to full speed ahead immediately. Must divide this blog into two: a) all the stuff I need to get done to convince myself I’m still alive (and probably let a few others know as well), and b) what is it with the hush-hush around the ghastly side effects and withdrawal symptoms of the new (milder and more effective) anti depressants?

Things going on some unwritten list and unprioritised:

Finish the knitted items for friends, some promised ages ago; grind and polish the edge of the blue gumleaf bowl [for my friend who commissioned it- and give it to her as a Christmas present, since it’s more than a year overdue!!]; make dragon jewellery for my friend Sal’s dragon-boaters; make simple jewellery for a friend to sell to panicking male work colleagues just before Christmas; sew a skirt, top and dress for myself; make Christmas gift for Spotrick; tidy the back courtyard so we can invite guests over; plant more petunias where there are gaps; organise regular watering of the front garden; post off some swap postcards to OS; make 3 more glass dishes; send some Christmas cards…now that’s enough, besides all the usual everyday crap to keep me amused for at least a month!

Now, about the more unpleasant topic of modern anti depressant side effects and withdrawal symptoms. I’m mainly talking about the SSRI and related drugs here, such as Prozac, Aropax and Effexor. I count the old fashioned ones as the tricyclics like Dothiepin, Doxepin etc. Their side effects were shockers but withdrawal not too bad. Personally, I’ve tried just about everything except ECT and transcranial electrical stimulation. I would try the latter two without any qualms, but they only offer them to psychiatric inpatients. The side effects I’ve had with SSRIs mainly relate to muscle spasms and difficulty enjoying sex. Lots of other people say that SSRIs have made them nauseated, given them diarrhoea, made them see double or everything blurry, get constant headaches and insomnia. So I seem to come off pretty lightly there- however, the muscle spasms are sometimes so severe and unpredictable that I have nearly drowned in our home swimming pool or at the gym. I don’t know how many people experience this sort of thing, as we are a shy old bunch, us mentally depressed but not manic or psychotic humans. Not very caring and sharing with each other over these sometimes embarassing symptoms and side effects… Anyway, if I describe the muscle spasms clearly, maybe others might recognise that they have the same thing: my toes and feet curl under into little tight balls- like the bound feet of ancient China- feet aren’t meant to form balls and it hurts like hell- quite indescribable when you’re trying to depress the clutch pedal to change gears or to tie your shoelaces; my hands curl into the same little balls and twist at the wrists- hands being more flexible cope better, but the pain is again excruciating; then my jaw muscles- arrrghhh- absolutely EVERY TIME I yawn the muscles under my chin and near my ears (sometimes below my eyes as well) go into a contraction I find it hard to interrupt and they hurt hurt hurt!!! Occasionally my hip joints/groin muscles cause my legs to draw up so my knees stick to the front of me- if this happens while swimming in deep water it would be easy to drown as the arms cannot produce enough power in this position to keep you afloat! Other times it’s just like an ‘exercise’ cramp in the calf or thigh- the calf is the worst, making a terribly painful ball of rock hard muscle that will not relax for minutes– yee owwwwch!- then afterwards it aches for days like the blood vesels or muscels have actually torn! I also get horrible cramps in the muscles around the front of my ribs when I reach down and forward- some people would think they were having a heart attack! It’s quite hilarious if I bend down to put shoes on and both my feet curl up AND my rib muscles have a spasm- I’m sure people think I’m nuts when I’m unable to move and have tears of pain rolling down my cheeks for no apparent reason! And wait for it- has anyone else ever had spasms of the little muscles in their ears??..that transmit the sound vibrations via those mini-bones in there. I get these spasms, which aren’t usually painful but just annying, where the muscles jiggle constantly and swap between contraction and relaxation- I guess with a frequency of about 10 Hz. It feels really irritating, like the ear drum is tensed up like waiting for a very small sound in a quiet place. It is also set off by certain voices with different degrees of loudness- I have one friend in particular that I really find it hard to sit next to at dinner- my ear on that side just constantly spasms and I feel like screaming and running out of the restaurant!! It can also happen with whispering- a certain freqency just pings it off and the eardrum goes nuts! The most bizarre spasms I’ve had (if you thought the previous ones were crazy…) are the muscles on my scalp- sometimes some of them bunch up in a painful lump!! I can notice it in a mirror, as my hair vibrates a bit over the bunchy spot- and I just gotta laugh!! I mean- how can I tell a doctor that with a straight face and expect him/her to have an answer, let alone a solution!!

If you’re surviving this far through my post, just bear with me for a few exotic withdrawal symptoms: it only takes about one day off an SSRI (except Prozac for me) and the universally known experience starts (universal, that is, for people who have come off these bastardly drugs cold turkey). BUT I hear you say- the packet warns you NOT to go cold turkey!! Well sure, but no doctor’s receptionist has read that and no matter what you say, if you’re not dying, you cannot get an appointment for at least 3 days, even if you explain it’s urgent. [One receptionist even told me I should have thought “that” before I let myself run out of medication, never mind that both my doctors had been off with flu and her not giving me a time with another doc]. So- who amongst the insiders doesn’t recognise the ‘electric shock’ sensation in the head? When Spotrick first told me about this before I’d experienced it, I thought he was exagerrating (sorry Spotty, but you are a bit of a hypochondriac!). Then after I came off something else I started getting these feelings as I turned my head- like someone had shocked under the skin on top of my head. Then later the sensations spread all over me, so that if I moved at all, the prickling/shocking feelings would happen under my skin from the tips of my toes to my eyelids!! after two days they were so bad I didn’t want to move at all- walking was extrememly unpleasant, turning my head while driving was quite unbearable and even eating made horrible prickly sensations in my lips and cheeks! Arrrgghhh!!

So- fess up peoples- tell me if you’ve had these feelings.

Show me the kittens!

As I’m a health researcher when I actually can get a job, I might be able to make a research project out of it and discover once and for all whether drug companies keep these things quiet because they know they would sell less pills!

Show me the kittens!
Advertisements

3 thoughts on “Catching up with my so-called life.

  1. [[[hugs]]] I hear you… having also undergone the mixed-blessings of trying different types of anti-d’s. It’s a solitary journey… well, it sure *feels* like a solitary journey somedays, huh? So – I wholly appreciate where you’re coming from. [[[friendly hugs]]].

    My ex-wife [bless her] took my inability to achieve orgasm with her while i was beginning my first course of anti-d’s [one of the symptoms we had both explained to us] as a personal thing against her. Batshit! lol.

    Oh yes, those faceless pharmaceutical companys would make a huge loss if they’d let that kinda stuff get out into the public eye.

    [[[friendly hugs]]]

    Cyalayta
    Mal 🙂

  2. the pains sound absolutely awful. I’ve had the muscle cramp in the leg thing before and it’s excruciating. Can’t imagine all the other things you describe. I guess if the pharmaceuticals could make an ant-d that did not create all these side effects they would – they just haven’t got there yet. However, as a consumer you need to be well informed to way up the pros vs the cons of using their product to manage your condition.

  3. I can certainly empathise. I only ever found one prescription drug that had an acceptable side effect to benefit ratio and then they withdrew it from the market due to safety reasons. The wost side effects for me were to actually induce anxiety (c/w muscle cramps, heavy limbs and disassociation) and increase dark thoughts. I stopped taking anything in the end as the side effects outweighed any benefits.Complaining about side effects to my GP was seldom responded to positively (probably because the GP would then be left with few alternative options with regard to available help).

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s